Montana, 2021

Hail and Damaging Winds in Montana, July 22, 2021

July 22, 2021 · NWS GGW · 15 events in 6 counties and zones

The weather pattern across the region directed strong upper-level winds and a marginally unstable atmosphere into an area of plentiful moisture that sustained multiple severe thunderstorms through the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

The weather pattern across the region directed strong upper-level winds and a marginally unstable atmosphere into an area of plentiful moisture that sustained multiple severe thunderstorms through the afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 22, 2:15 AM MST, 10 hours earlier.

Area forecast discussion, Jul 22, 2:15 AM MST, 10 hours before
Area Forecast Discussion
National Weather Service Glasgow MT
315 AM MDT Thu Jul 22 2021

.DISCUSSION...

...Isolated severe threat today and high fire danger on Friday for
NE Montana...

There are several short term forecast challenges up for
consideration. First, radar and observations show isolated
thunderstorms across portions of NE Montana early this morning,
some putting down wetting rains. Expect coverage to grow into the
afternoon and tonight as a shortwave and surface cold front
approaches when a couple storms may be severe. Main concerns
continue to surround downdraft wind gusts as well as wildfire risk
from these winds and peripheral lightning in the presence of dry
fuels.

Additionally, with temperatures will into the 90s if not low 100s
for much of NE Montana, Excessive Heat Warning will remain in
effect. Look for a break from the excessive heat on Friday
although temperatures will still be above normal. Main concern
here is breezy westerly flow in the presence of very dry fuels and
relative humidity dropping to around 10 percent for western and
central portions of the CWA. Further east, humidity will still
likely be below 20 percent. Thus, confidence is growing on a high
fire danger day here and the Fire Weather Watch remains in effect.
Secondarily, winds may be strong enough for a few hours to come
close to Lake Wind Advisory criteria in the afternoon or evening.

Longer term ensembles point to the upper ridge pattern becoming
established once more over the western U.S. for the upcoming
weekend and early next week, which would bring about a return to
excessive heat concerns.

&&

.AVIATION...
VFR conditions will prevail though haze may temporarily lead to a
reduction in visibility. In addition, scattered thunderstorms
today and tonight may result in MVFR to IFR ceilings and
visibilities at times as well as gusty and shifting winds. A few
storms may also be severe this afternoon and evening.

&&

.FIRE WEATHER...
Look for relative humidity as low as 9 percent on Friday afternoon
with west to northwest winds at 10 to 20 kts with occasional
higher gusts in the presence of dry fuels. These conditions will
lead to high fire danger and a Fire Weather Watch remains in
effect for Fire Weather Zones 120, 122, and 134-137 from Noon
until 9 PM.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 9 PM MDT this evening for Central
and Southeast Phillips...Central and Southern Valley...Dawson...
Eastern Roosevelt...Garfield...McCone...Petroleum...Prairie...
Richland...Southwest Phillips...Western Roosevelt...Wibaux.

Fire Weather Watch from Friday afternoon through Friday evening
for MTZ120-122-134>137.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Jul 22, 11:16 AM MST, 59 minutes before
Special Weather Statement
National Weather Service Glasgow MT
1216 PM MDT Thu Jul 22 2021

MTZ023-025-026-221915-
Dawson MT-Prairie MT-McCone MT-
1216 PM MDT Thu Jul 22 2021

...SPECIAL WEATHER STATEMENT...

At 1215 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles northwest of Terry, moving northeast at 40 mph.

Small hail and winds in excess of 30 mph will be possible with this
storm.

Locations impacted include...
Lindsay and West Glendive.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4693 10564 4701 10570 4747 10512 4714 10468
      4692 10536
TIME...MOT...LOC 1815Z 241DEG 34KT 4700 10563

NWS Glasgow
Special weather statement, Jul 22, 12:13 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Glasgow MT
113 PM MDT Thu Jul 22 2021

MTZ025>027-222015-
Dawson MT-Prairie MT-Wibaux MT-
113 PM MDT Thu Jul 22 2021

...SPECIAL WEATHER STATEMENT...

At 113 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fallon, or 12 miles east of Terry, moving northeast at 40 mph.

Small hail and winds in excess of 30 mph will be possible with this
storm.

Locations impacted include...
Fallon, Hoyt, Hodges, Mildred and Marsh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4657 10525 4683 10519 4720 10429 4681 10423
      4668 10444 4669 10461 4666 10461 4666 10473
      4661 10474 4661 10486 4657 10486 4657 10498
      4654 10499 4654 10524
TIME...MOT...LOC 1913Z 241DEG 33KT 4678 10505

NWS Glasgow

The radar

The Glasgow radar (KGGW), 213 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 1 hail, 1 heavy rain. Local standard time, as filed.

Hail, Prairie

When
July 22, 12:15 PM MST
Where
Prairie County, 0.84 mi SE of Mildred
Measured
1.5 in hail
Reported by
Public
Coordinates
46.670, -104.940

Public reported ping pong size hail. Time estimated from radar.

Heavy Rain, Prairie

When
July 22, 12:15 PM MST
Where
Prairie County, 0.84 mi SE of Mildred
Reported by
Public
Coordinates
46.670, -104.940

Public reported 2 inches of rain fell during a two hour period. The rain came in two waves with most of it falling during the first 30 minutes. Time estimated from radar.

Thunderstorm Wind, Prairie

When
July 22, 12:15 PM MST
Where
Prairie County, 0.84 mi SE of Mildred
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
46.670, -104.940

Multiple well established cottonwood trees on a property, ranging from 30 to 40 feet tall and 1 to 3 feet in diameter were uprooted or blown over. Estimated wind was 70mph.

Thunderstorm Wind, Dawson

When
July 22, 12:41 PM MST
Where
Dawson County, 0.94 mi E of Beaver Hill Dot
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
47.020, -104.330

Mesonet Station MTBVR measured a wind gust of 69mph.

Thunderstorm Wind, Dawson

When
July 22, 12:53 PM MST
Where
Dawson County, 0.94 mi E of Beaver Hill Dot
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
47.020, -104.330

A wind gust of 73mph was reported at the Mesonet Station MTBVR. This was higher than a previous wind gust reported earlier.

Thunderstorm Wind, McCone

When
July 22, 5:35 PM MST
Where
McCone County, 2.41 mi WSW of Ft Peck Lake Handar
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
48.010, -106.400

The Mesonet Station GGWFP at Fort Peck dam reported a 58mph wind gust.

Thunderstorm Wind, Valley

When
July 22, 5:40 PM MST
Where
Valley County, 3.91 mi SE of Glasgow
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
48.160, -106.570

Public reported, via Facebook, shingles blown off the roof. Estimated wind speed was 60mph.

Thunderstorm Wind, Valley

When
July 22, 5:41 PM MST
Where
Valley County, Glasgow Intl Airport (Kggw)
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
48.220, -106.620

A 69mph wind gust was measured at the Glasgow Airport ASOS site.

Thunderstorm Wind, Valley

When
July 22, 5:45 PM MST
Where
Valley County, Glasgow
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
48.200, -106.630

A NWS Employee reported tree damage. Estimated wind was speed 70mph. The time was estimated.

Thunderstorm Wind, Valley

When
July 22, 5:45 PM MST
Where
Valley County, 1.54 mi WNW of Glasgow Intl Airport (Kggw)
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
48.230, -106.650

Public reported, via Facebook, a 20 year pine tree had fallen over. The time was estimated.

Thunderstorm Wind, Roosevelt

When
July 22, 6:32 PM MST
Where
Roosevelt County, 0.46 mi W of Wolf Pt Intl Airport(Kolf)
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
48.100, -105.580

A 58mph wind gust was measured at the Wolf Point Airport ASOS site.

Thunderstorm Wind, Roosevelt

When
July 22, 6:48 PM MST
Where
Roosevelt County, 3.48 mi S of McDonalds Dot
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
48.430, -105.440

Mesonet station MTMCD located on Montana Highway 13, mile marker 125.5, measured a 75mph wind gust.

Thunderstorm Wind, Daniels

When
July 22, 6:55 PM MST
Where
Daniels County, 7.6 mi S of Scobey
Measured
56 kt (64 mph) measured gust
Reported by
Social Media
Coordinates
48.690, -105.420

Public reported, via Facebook, 65mph winds.

Thunderstorm Wind, Roosevelt

When
July 22, 7:00 PM MST
Where
Roosevelt County, 0.83 mi NNE of Poplar Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
48.130, -105.170

A 58mph wind gust was measured at the Poplar Airport AWOS KPO1 site.

Thunderstorm Wind, Daniels

When
July 22, 7:19 PM MST
Where
Daniels County, 0.83 mi NNE of Navajo
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
48.810, -105.060

Mesonet site MTRED located on Montana state highway 5 near Navajo reported a wind gust of 67mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2021Every state in 2021This day in weather historyWarnings in Montana, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975353, 975358, 975365, 975362, 975428, 975432, 975404, 975455, 975425, 975427, 975461, 975463, 975464, 975465, 975466.